SJS/TEN immune-related dermatologic reaction secondary to immune checkpoint inhibitor pembrolizumab in skin of color
Gynecologic Oncology Reports
Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare but severe dermatologic immune-related adverse events (irAEs) characterized by the separation of the epidermal and dermal layers of the skin. Less commonly documented, these adverse events have shown to be secondary to immune checkpoint inhibitors such as anti-PD-1 monoclonal antibody pembrolizumab. We present the case of a 33-year-old African American female with a pertinent past medical history of history of recurrent progressive metastatic squamous cell carcinoma cervical cancer treated with pembrolizumab. The patient presented with symptoms of SJS/TEN four weeks after treatment with pembrolizumab was initiated. Intervention was delayed because the definitive diagnosis of an irAE was difficult due to time from initiation of treatment and obfuscated by intervening urosepsis episode treated with meropenem, and lack of literature illustrating SJS/TEN in patients of darker skin. From this case, we can learn the importance of immediate intervention in cases of irAE secondary to immune complex inhibitors and demonstrate the presentation of such a severe-life threatening condition in a patient of a darker skin tone.
Pierre, A. B.; Jernigan, A. M.; and Castellano, T., "SJS/TEN immune-related dermatologic reaction secondary to immune checkpoint inhibitor pembrolizumab in skin of color" (2023). School of Medicine Faculty Publications. 1552.